Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Avascular Necrosis


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Avascular Necrosis of the Knee [posted 8/4/98]
Question: My husband was diagnosed a year ago with avascular necrosis in both knees. A few months prior to the diagnosis he had been treated with enormous doses of oral prednisone for asthma. Instead of managing my husband's asthma, the doctors prescribed hundreds and hundreds of prednisone pills over the course of three months with no tapered dosages and no monitoring, as is recommended for this drug. The orthopedists all have explained that this dosing of prednisone caused the avascular necrosis in his knees. However, we can't find my information on this condition or on how prednisone can cause it. Most of the information refers to avascular necrosis of the hips. How did massive doses of prednisone cause AVN of both my husband's knees? And where can we get more information?

Answer: It sounds like you are considering legal remedies. Usually, the lawyer will do this research for you. I am not aware of aseptic necrosis of the knees, but the concept certainly makes sense. You can also perform a medline search at any medical library which would give you a listing of all articles that refer to aseptic necrosis.

Avascular Necrosis
Question: I am a 42 year old renal patient. I have developed avascular necrosis in my hips and shoulders after my kidney transplant rejection (in 1994) was treated with heavy doses of immunosuppressants for 5 months or so. I have lost strength and mobility in these joints. What information can you give me about this disease. Since I am now completely off of these drugs, will the condition continue to worsen? Will the problem get worse if I have another transplant, but am able to stay on the normal lower doses? Other than hip and shoulder replacement, is there any other treatment? I do stretching exercises and take motrin now. Should my doctor have explained this possibly serious side effect? I signed normal surgery releases, but this was never mentioned.

Answer: Avascular necrosis is damage to the cartilage and bone of the joint due to damage or interruption of the blood supply. This is usually irreversible and progressive in terms of degeneration and pain. Joint replacement is the only treatment other than pain control. This is a potential consequence of drug treatment (especially steroids), but can occur without apparent cause. I would continue with transplant plans, but your joints are irreversibly damaged.

Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.